Chemotherapy-Induced Neuropathy Symptoms Persist Long After Treatment

January 11, 2016
Dave Levitan

A study of female cancer survivors found that almost half experience CIPN symptoms years after completing their cancer treatment.

A study of female cancer survivors found that almost half experience chemotherapy-induced peripheral neuropathy (CIPN) symptoms years after completing their cancer treatment. These symptoms were associated with impacts including reduced mobility and significantly increased risk of falls. The results were presented at the American Society of Clinical Oncology (ASCO) Cancer Survivorship Symposium held in San Francisco.

“CIPN is a well-known side effect that occurs during cancer treatment,” said study lead author Kerri M. Winters-Stone, PhD, of Oregon Health & Science University in Portland, during a press call. “Less well-known is whether or not the symptoms persist,” potentially impacting physical function long after the cancer treatment ended.

The study included 462 women enrolled in exercise intervention trials. Most of the participants (71%) had breast cancer, while some had lung, colorectal, ovarian, or blood malignancies.

After an average of 5.8 years since diagnosis, 45% of the cohort still reported symptoms of CIPN. There were no differences with regard to a maximal leg strength test between those with and without CIPN symptoms, but all other measures did show poorer outcomes in the CIPN women.

The time taken to rise from and sit in a chair five times was 12.7 seconds in CIPN-positive patients and 11.4 seconds in CIPN-negative patients (P < .01). Gait patterns were also worse with CIPN-positive patients, including speed, number of steps per minute, stride length, and amount of time spent with both feet on the ground.

Self-reported measures were also worse in those with CIPN symptoms, including measures of physical function and disability. Also, 31% of CIPN-positive patients reported experiencing a fall, compared with only 19% of CIPN-negative women (P < .01).

“A relatively substantial proportion of women reported symptoms of neuropathy well after their cancer treatment had ended,” Winters-Stone said. “These problems unfortunately could lead to a higher risk of disability…and potentially earlier death.” Changes to recommended interventions could be appropriate, such as the use of treadmills with handrails instead of walking outside.

Merry-Jennifer Markham, MD, of the University of Florida College of Medicine and an ASCO expert who was not involved with the study, said, “We owe it to our cancer survivors to take CIPN very seriously.” She agreed that strategies to both prevent and manage these symptoms and the associated issues are sorely needed.

Winters-Stone noted that while this study was only in women due to limitations of available data, she thinks it is likely that the findings may well be applicable to male cancer survivors as well.

Related Content:

News